Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Topeka, KS

August 22, 2015Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 22, 2015, 8:13 PM CDT for Marshall County, Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2015, 8:13 PM CDT (01:13 UTC)
Expired
Aug 22, 2015, 9:00 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:48 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KTOP 230113
SVRTOP
KSC117-201-230200-
/O.NEW.KTOP.SV.W.0166.150823T0113Z-150823T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 812 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MARYSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARYSVILLE...BLUE RAPIDS...FRANKFORT...WATERVILLE...LINN...
  AXTELL...GREENLEAF...BEATTIE...BARNES AND PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3992 9624 3964 9635 3963 9728 3994 9664
      3996 9624
TIME...MOT...LOC 0112Z 269DEG 31KT 3980 9659 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
902 
WWUS53 KTOP 230154
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SAT AUG 22 2015

KSC117-201-230203-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-150823T0200Z/
MARSHALL-WASHINGTON-
854 PM CDT SAT AUG 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 900 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3992 9624 3964 9635 3963 9728 3994 9664
      3996 9624
TIME...MOT...LOC 0151Z 269DEG 31KT 3980 9659 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:36 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 22, 6:36 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SAT AUG 22 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

THIS AFTERNOON AN INTENSE UPPER LEVEL TROUGH WAS MOVING EASTWARD
ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. A LOW AMPLITUDE TROUGH
EMBEDDED WITHIN THE SOUTHERN STREAM JET WAS MOVING EAST ACROSS
EASTERN OK INTO WESTERN AR.

THE 19Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM EASTERN
ND...SOUTHWARD INTO NORTHEAST NE...THEN SOUTHWEST INTO NORTHWEST KS
AND NORTHEAST CO.

AS THE H5 MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THE
SURFACE COLD FRONT IN CENTRAL NE WILL MOVE SOUTHEAST INTO SOUTHEAST
NE AND NORTH CENTRAL KS BY 00Z SUN. SURFACE CONVERGENCE AHEAD OF THE
SURFACE FRONT AND ASCENT AHEAD OF THE H5 TROUGH WILL BREAK THE
CAPPING INVERSION AHEAD OF THE SURFACE FRONT. THE ENVIRONMENT WILL
POSSES 2500 TO 3500 J/KG OF MLCAPE AND THE SFC TO 6 KM EFFECTIVE
SHEAR WILL BE 30 TO 40 KTS WHICH WOULD BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS. THROUGH THE EARLY EVENING HOURS THE 0 TO 1 KM SRH
WILL INCREASE TO 150 TO 240 J/KG ACROSS NORTHEAST AND EAST CENTRAL
KS. IF THE INITIAL STORMS THAT DEVELOP ALONG THE FRONT IN EASTERN
NE AND NORTH CENTRAL KS REMAIN AS DISCRETE SUPERCELLS EARLY IN THE
EVENING HOURS...THEN THERE WILL BE A CHANCE FOR ISOLATED TORNADOES.
HOWEVER, STORMS SHOULD RAPIDLY CONGEAL INTO A LINE OR LINE SEGMENTS
AHEAD OF THE FRONT. THE PRIMARY HAZARD WITH ANY LINE OF STORMS OR
LINE SEGMENTS WILL BE DAMAGING OUTFLOW WINDS...THOUGH A FEW MESO
VORTICES TORNADOES MAY BE POSSIBLE WITH ANY LINE OF SEVERE
THUNDERSTORMS GIVEN THE STRONGER LOW-LEVEL SHEAR PROGGED TO DEVELOP.
IF ANY UPDRAFTS IN THE LINE CAN TAKE ON SUPERCELL STRUCTURES...THEN
LARGE HAIL MAY ALSO BE POSSIBLE. PWATS WILL RANGE FROM 2.0 TO 2.3
INCHES ACROSS THE CWA...THUS BRIEF HEAVY RAINFALL WILL BE POSSIBLE.
THE LINE OF STORMS WILL PROBABLY MOVE AT A FAST SPEED...30 TO 40
KTS...THEREFORE THE SPEED OF MOVEMENT OF THE LINE OF STORMS THE CWA
SHOULD NOT SEE WIDESPREAD FLASH FLOODING BUT WITH AN INCH TO 1.5
INCHES OF QPF IN A 2 TO 3 HOUR PERIOD COULD LEAD TO SOME LOCALIZE
FLOODING.

ONCE THE 5H TROUGH AND FRONT PASSES EAST OF THE CWA THERE COULD BE
SCATTERED ELEVATED STORMS DUE TO ISENTROPIC LIFT NORTH OF THE
FRONT. THE ELEVATED SHOWERS AND THUNDERSTORMS SHOULD END BEFORE
SUNRISE. MORNING LOWS WILL DROP INTO THE LOWER 60S ACROSS EAST
CENTRAL KS WITH MID 50S ACROSS THE NORTHWEST COUNTIES.

SUNDAY...LOOKS TO BE A PLEASANT DAY. NORTHWEST WINDS WILL BE 10 TO
20 MPH WITH HIGHER GUSTS. SKIES WILL BECOME MOSTLY SUNNY. HIGHS WILL
ONLY REACH THE MID TO UPPER 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

SUNDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL MOVE
ACROSS EASTERN KS SUNDAY NIGHT AND MONDAY WITH MOSTLY CLEAR
SKIES...MILD TEMPERATURES AND LOW HUMIDITIES. AS THE HIGH SLOWLY
MOVES OFF TO THE SOUTHEAST MONDAY NIGHT AND TUESDAY...WARM
ADVECTION ALOFT MAY RESULT IN SOME MID- LEVEL CLOUDS OVER PORTIONS
OF CENTRAL KS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...GFS AND ECMWF SIMILAR IN
UPPER PATTERN INTO WEDNESDAY NIGHT WITH UPPER RIDGE TO THE WEST
AND NORTHWEST FLOW ALOFT OVER THE EASTERN PLAINS. GFS HOWEVER
DEVELOPS WARM ADVECTION PRECIP TUESDAY NIGHT AND WEDNESDAY NIGHT
OVER EASTERN KS WHILE ECMWF REMAINS DRY. HAVE KEPT IT DRY THROUGH
WEDNESDAY...THEN WENT WITH SOMETHING OF A COMPROMISE FOR WEDNESDAY
NIGHT WITH LOW POPS IN CENTRAL KS AS THE ECMWF HAS INDICATIONS OF
SHORTWAVE TROUGH ENTERING THE CENTRAL PLAINS LATE IN THE PERIOD.

THURSDAY AND THURSDAY NIGHT...BOTH MEDIUM RANGE MODELS THEN KEEP
THE BEST CHANCES OF PRECIP FOR THURSDAY AND THURSDAY NIGHT OVER
CENTRAL KS AND HAVE KEPT HIGHEST POPS OVER WESTERN HALF OF OUR
FORECAST AREA DURING THAT PERIOD.

FRIDAY THROUGH SATURDAY...GFS AND ECMWF BOTH WEAKEN THE FLOW OVER
THE EASTERN PLAINS FOR FRIDAY AND FRIDAY NIGHT WITH A SLOW MOVING
SHORTWAVE TROUGH OR TWO AFFECTING THE AREA. BEST CHANCES FOR
WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE DURING THIS TIME
FRAME. BY SATURDAY...CONSIDERABLE DIFFERENCES EXIST BETWEEN THE
MODELS AND UNCERTAINTY BECOMES LARGER AS TO WEATHER CHANCES.

TEMPERATURES FROM SUNDAY NIGHT THROUGH SATURDAY WILL LIKELY
FEATURE HIGHS IN THE 80S...WHILE LOWS WARM FROM THE LOW TO MID 50S
SUNDAY NIGHT...TO THE LOW TO MID 60S BY THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 629 PM CDT SAT AUG 22 2015

INCOMING FRONTAL BOUNDARY AND ASSOCIATED CONVECTION/WINDS AT TAF
SITES REMAIN THE PRIMARY CONCERN. KEPT PREVAILING STORMS FOR
SEVERAL HOURS OVERNIGHT AND WILL ADJUST AS NECESSARY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARGAN
LONG TERM...GDP
AVIATION...67
Hazardous weather outlook, Aug 22, 3:20 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SAT AUG 22 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-232030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS
AFTER 5 PM AND MOVE SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THE EVENING. THE THUNDERSTORM ACTIVITY SHOULD BE
DIMINISHING BETWEEN MIDNIGHT AND 3 AM SUNDAY MORNING. THERE IS A
GOOD CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE. INITIALLY
THERE IS A RISK FOR TORNADOES DURING THE EVENING AS STORMS
DEVELOP. ADDITIONALLY THERE COULD BE LARGE HAIL OF 2 INCHES IN
DIAMETER OR GREATER AND DAMAGING WINDS OVER 60 MPH. THE
THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 22, 7:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             HANOVER                 39.89N 96.88W
08/22/2015  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

PHILLIPS
Local storm report, Aug 22, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             MARYSVILLE              39.84N 96.65W
08/22/2015  E1.00 INCH       MARSHALL           KS   LAW ENFORCEMENT

&&

EH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
Aug 22, 7:53 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington52 min
Aug 22, 8:31 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington29 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
Aug 22, 9:22 PM CDTSpecial Weather StatementTOPOttawa23 min
Aug 22, 9:38 PM CDTSpecial Weather StatementTOPRiley22 min
Aug 22, 9:54 PM CDTSpecial Weather StatementTOPGeary36 min
Aug 22, 10:11 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Aug 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Aug 22, 11:55 PM CDTSpecial Weather StatementTOPDickinson35 min
Aug 23, 12:37 AM CDTSpecial Weather StatementTOPDickinson23 min
Aug 23, 1:00 AM CDTSpecial Weather StatementTOPDickinson30 min
Aug 23, 1:15 AM CDTSpecial Weather StatementTOPPottawatomie30 min
Aug 23, 1:21 AM CDTSpecial Weather StatementTOPCoffey, Lyon24 min
Aug 23, 1:31 AM CDTSpecial Weather StatementTOPFranklin29 min
Aug 23, 1:39 AM CDTSpecial Weather StatementTOPGeary36 min
Aug 23, 2:05 AM CDTSpecial Weather StatementTOPWabaunsee25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.